Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 32, NWS Las Vegas, NV

July 30, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 30, 2018, 4:37 PM MST for Mohave County, Arizona. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2018, 4:37 PM MST (23:37 UTC)
Expired
Jul 30, 2018, 5:30 PM MST
In force
53 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 95 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 5:03 PM MSTHAIL 0.751 Ene Kingman, AZTRAINED SPOTTER REPORTED PENNY SIZE HAIL AT THEIR HOME 1 MI ENE OF KINGMAN.
Jul 30, 5:09 PM MSTHAIL 0.759 S Hualapai Peak, AZPUBLIC CALLED TO REPORT PENNY SIZE HAIL OUTSIDE OF KINGMAN TOWARD THE HUALAPAI MOUNTAINS.
Jul 30, 5:18 PM MSTHAIL 0.752 Sw New Kingman-Butler, AZTRAINED SPOTTER REPORTED PENNY SIZED HAIL AT HIS HOME IN KINGMAN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1226 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
2495 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

147 
WUUS55 KVEF 302337
SVRVEF
AZC015-310030-
/O.NEW.KVEF.SV.W.0032.180730T2337Z-180731T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
437 PM MST MON JUL 30 2018

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  South central Mohave County in northwestern Arizona...

* Until 530 PM MST.

* At 436 PM MST, severe thunderstorms were located along a line
  extending from 9 miles northeast of New Kingman-Butler to near
  Kingman to 9 miles east of Yucca, moving west at 5 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs and trees.

* Locations impacted include...
  Kingman, Yucca, Windy Point Campground, Wild Cow Campground, 
  Packsaddle Campground, Chloride, New Kingman-Butler,Stockton Hill 
  Road, Golden Valley, Hualapai Mountain Park and Hualapai Peak.

This includes Interstate 40 in Arizona between mile markers 24 and
63.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3548 11419 3510 11427 3483 11426 3486 11381
      3513 11384 3542 11381
TIME...MOT...LOC 2336Z 081DEG 6KT 3538 11394 3514 11398 3491 11399 

HAIL...<.75IN
WIND...60MPH
 
$$

KG
2 follow-up statements
391 
WWUS55 KVEF 302357
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
457 PM MST MON JUL 30 2018

AZC015-310030-
/O.CON.KVEF.SV.W.0032.000000T0000Z-180731T0030Z/
Mohave AZ-
457 PM MST MON JUL 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST
FOR SOUTH CENTRAL MOHAVE COUNTY...

At 457 PM MST, severe thunderstorms were located along a line
extending from 8 miles north of New Kingman-Butler to near Kingman to
7 miles east of Yucca, moving west at 5 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs and trees.

Locations impacted include...
Kingman, Yucca, Windy Point Campground, Wild Cow Campground,
Packsaddle Campground, Chloride, New Kingman-Butler, Golden Valley,
Hualapai Mountain Park and Hualapai Peak.

This includes Interstate 40 in Arizona between mile markers 24 and
63.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3548 11419 3510 11427 3483 11426 3486 11381
      3513 11384 3542 11381
TIME...MOT...LOC 2357Z 081DEG 6KT 3538 11398 3514 11402 3491 11403 

HAIL...<.75IN
WIND...60MPH
 
$$

KG
047 
WWUS55 KVEF 310024
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
524 PM MST MON JUL 30 2018

AZC015-310034-
/O.EXP.KVEF.SV.W.0032.000000T0000Z-180731T0030Z/
Mohave AZ-
524 PM MST MON JUL 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MOHAVE COUNTY
WILL EXPIRE AT 530 PM MST...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.

LAT...LON 3548 11419 3510 11427 3483 11426 3486 11381
      3513 11384 3542 11381
TIME...MOT...LOC 0024Z 081DEG 6KT 3537 11403 3513 11407 3490 11408 

$$

KG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 12:35 PM MST, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 30, 12:35 PM MST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1235 PM PDT Mon Jul 30 2018

.SYNOPSIS...Thunderstorms will increase in coverage across the area
the next couple of days, but will favor the higher terrain. A weak
impulse later in the week will try to usher in some drier air and
reduce thunderstorms chances. Temperatures will be within a few
degrees above seasonal normal through the period.
&&

.SHORT TERM...Tonight through Thursday.
Thunderstorms have begun to initiate over the higher terrain of
Clark and Mohave Counties. The moisture gradient is in place across
the forecast area and stretches from around Daggett northeastward to
Indian Springs and across southern Lincoln County. Expect these
moisture gradient to be another location along which convection
initiates over the next couple of hours. DCAPE values across much of
the region are 1500-1700 J/kg and support the potential for severe
winds. In general storm motion will be slow with a little more
movement to the north for any storms that develop over the Sierra.
Several of the hi-res models indicate the potential for storms in
southwest Utah to push into northeast Clark County later this
evening. The upper level ridge will shift a bit to the east tomorrow
and this will provide south to southeasterly flow into Inyo, central
Nye and Esmeralda Counties increasing moisture and instability and
thunderstorm coverage. The upper ridge wobbles back to the west and
will be centered over southern Nevada on Wednesday. Some slight
warming aloft may help to decease thunderstorm coverage but plenty
of moisture will remain in place under the ridge to continue at
least isolated to scattered thunderstorms, particularly over the
higher terrain. A weak trough will approach the Pacific Northwest on
Thursday and may provide some drying across Inyo, Esmeralda and Nye
Counties. Models have been somewhat inconsistent how soon or how
much drying will actually take place.

.LONG TERM...Friday through Sunday.

While broad high pressure will still dominate the weather pattern
for the area, as the ridge weakens the moisture flow will also
decrease. Gaining a bit of confidence that late Friday into the
weekend may be a quiet period for this monsoon season, something we
haven't really had yet this summer. It should be short lived though-
models show the ridge building back in late Sunday and moisture will
increase through the beginning of next week. Worth noting- a strong
trough is highlighted to swing towards the West Coast in both the
GFS and ECMWF for next week, with a tropical system somewhere off
the coast of the Baja Peninsula. This is obviously very far into the
forecast and not putting much backing to this scenario as of yet,
but will be keeping an eye on it because it could open up some
tropical moisture for parts of the southwest US...stay tuned!

Temperatures will be steady or gradually decreasing through next
week, though current forecasts will keep it above normal for the
foreseeable future.
&&

.AVIATION...For McCarran...Thunderstorm influences are expected this
afternoon. Chaotic, gusty outflows will likely impact the terminal
this afternoon. Initial outflow winds may come from the south and
west then transition to outflow directed out of the east and
northeast in the evening. There is low confidence through the
afternoon and evening due to convective influence. After
thunderstorm influences wane, winds will follow light, diurnal
trends. Similar conditions are expected Tuesday, with afternoon
thunderstorms possible.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered thunderstorms are expected this afternoon and
evening across the southern Great Basin and the Mojave Desert.
Vicinity thunderstorms will lower CIGs to 5-8 kft and produce gusty,
erratic winds. Outside of thunderstorm influences, winds will remain
light and follow diurnal trends. Similar conditions are expected
Tuesday, with afternoon thunderstorms possible.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Czyzyk
AVIATION...Outler
LONG TERM....Wolf

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 3:36 PM MSTSevere Thunderstorm WarningVEFMohave54 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.